Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Miami, FL

May 20, 2012Broward County, Florida

NWS Miami, FL issued this special weather statement at May 20, 2012, 5:18 PM EDT for Broward County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2012, 5:18 PM EDT (21:18 UTC)
Expired
May 20, 2012, 6:00 PM EDT
In force
42 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 78 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WWUS82 KMFL 202118
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
518 PM EDT SUN MAY 20 2012

FLZ067-070-071-202200-
INLAND BROWARD COUNTY FL INLAND COLLIER COUNTY FL INLAND PALM BEACH
COUNTY FL 
518 PM EDT SUN MAY 20 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BROWARD COUNTY 
  EXTREME SOUTH CENTRAL PALM BEACH COUNTY 
  EAST CENTRAL COLLIER COUNTY 

* UNTIL 600 PM EDT

* AT 514 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR MICCOSUKEE INDIAN RESERVATION...AND MOVING
  EAST AT 10 MPH.

* THE STORM WILL AFFECT...
  COLLIER/BROWARD LINE AND ALLIGATOR ALLEY...
  MICCOSUKEE SERVICE PLAZA...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2607 8093 2626 8098 2626 8088 2630 8088
      2641 8059 2612 8045
TIME...MOT...LOC 2119Z 251DEG 9KT 2618 8087

$$

AK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at May 20, 3:13 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 20, 3:13 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
313 PM EDT SUN MAY 20 2012

.SHORT TERM...TONIGHT THROUGH MONDAY...LATEST WATER VAPOR IMAGE
SHOWS THAT DRY AIR HAS MOVED INTO THE LOCAL AREA AND THAT HAS
CONTRIBUTED TO LIMIT CONVECTIVE ACTIVITY SO FAR. STILL ISOLATED
TO SCT SHWRS AND TSTMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
LINGER THROUGH THE EVENING HOURS. SIMILAR CONDITIONS SHOULD BE
EXPECTED ON MONDAY WITH THE PROBABILITY OF PRECIP BEING IN THE LOW
SCT CATEGORY. THE LOW LEVEL FLOW SHOULD ALSO BE MORE EASTERLY AND
SO ANY SHOWER OR STORM SHOULD TEND TO DEVELOP MORE TOWARD INLAND
AREAS. HOWEVER...THE STEERING FLOW IS STILL EXPECTED TO BE FROM
THE WEST AND THIS WILL PUSH ANY SHOWER/STORM EASTWARD OVER THE ERN
METRO AREAS.

.TUESDAY...GFS SHOWS A PERTURBATION IN THE LOW LEVEL EASTERLIES
OVER THE WESTERN CARIBBEAN WITH A LARGE AMOUNT OF MOISTURE
ASSOCIATED WITH. IT ALSO SHOWS AN UPPER TROUGH MOVING EAST ACROSS
SE U.S. AND PULLING THIS MOISTURE NORTHWARD OVER THE LOCAL AREA.
BELIEVE GFS MAY BE OVERDOING IT WITH THIS SCENARIO AND EVEN SHOWS
SOME SIGNS OF CONVECTIVE FEEDBACK. STILL...DECIDED TO INCREASE
POPS BUT WL NOT GO AS HIGH AS GFS AND ONLY INDICATE HIGH SCT POPS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...A DEEP LAYER RIDGE SHOULD
BUILD ACROSS THE REGION KEEPING ANY SYSTEM FROM APPROACHING THE
LOCAL AREA. ANY PRECIPITATION ACTIVITY SHOULD DEPEND ON LOCAL
EFFECTS SUCH AS SEA/LAKE BREEZES AND DIURNAL HEATING.

&&

.MARINE...EAST-SOUTHEAST SFC WINDS SHOULD REMAIN AT OR BELOW 15
KTS THROUGH MONDAY BUT THEN INCREASE CAUTION CRITERIA OVER THE
ATLANTIC WATERS TUESDAY. A SMALL N-NE SWELL GENERATED BY TROPICAL
STORMS ALBERTO SHOULD SPREAD SOUTH ACROSS THE TONIGHT THROUGH
TUESDAY.

&&

.FIRE WEATHER...NO PROBLEMS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  70  84  73  86 / 20 20 20 40
FORT LAUDERDALE  72  86  74  86 / 30 30 30 50
MIAMI            73  87  74  87 / 30 30 30 50
NAPLES           70  87  73  88 / 20 20 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...47/RGH
AVIATION/RADAR...60/BD
Hazardous weather outlook, May 20, 3:33 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
333 PM EDT SUN MAY 20 2012

AMZ610-630-FLZ063-066>075-168-172>174-211045-
LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH-
METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-
METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
333 PM EDT SUN MAY 20 2012

...A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH EVENING...
...SLIGHT RISK OF RIP CURRENTS EAST COAST BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP
ACROSS SOUTH FLORIDA THIS AFTERNOON INTO EARLY THIS EVENING. THE
MAIN THREATS FROM ANY STRONG STORM THAT DEVELOPS WILL BE FREQUENT
LIGHTNING STRIKES, STRONG WIND GUSTS, HAIL, AND HEAVY RAINS.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS.

WIND: WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE THIS AFTERNOON
INTO THIS EVENING WITH THE STRONGEST STORMS.

HAIL: LARGE HAIL IS POSSIBLE WITH A FEW OF THE STRONGEST STORMS
THIS AFTERNOON AND EVENING.

FLOODING: LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING, POSSIBLY
RESULTING IN ISOLATED STREET FLOODING AND FLOODING OF POOR
DRAINAGE AREAS.

RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS AT THE EAST
COAST BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE IN THE FORECAST EACH DAY
WITH LIGHTNING AND LOCALIZED HEAVY RAINS BEING THE PRIMARY RISKS
AT THIS TIME.

THE RISK OF RIP CURRENTS WILL INCREASE ALONG THE EAST COAST
BEACHES THROUGH MUCH OF THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 20, 5:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
518 PM EDT SUN MAY 20 2012

FLZ067-070-071-202200-
INLAND BROWARD COUNTY FL INLAND COLLIER COUNTY FL INLAND PALM BEACH
COUNTY FL
518 PM EDT SUN MAY 20 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BROWARD COUNTY
  EXTREME SOUTH CENTRAL PALM BEACH COUNTY
  EAST CENTRAL COLLIER COUNTY

* UNTIL 600 PM EDT

* AT 514 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR MICCOSUKEE INDIAN RESERVATION...AND MOVING
  EAST AT 10 MPH.

* THE STORM WILL AFFECT...
  COLLIER/BROWARD LINE AND ALLIGATOR ALLEY...
  MICCOSUKEE SERVICE PLAZA...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2607 8093 2626 8098 2626 8088 2630 8088
      2641 8059 2612 8045
TIME...MOT...LOC 2119Z 251DEG 9KT 2618 8087

AK

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:21 PM EDTSpecial Weather StatementMFLPalm Beach39 min
May 20, 5:33 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach42 min
May 20, 5:38 PM EDTSevere Thunderstorm WarningMFLPalm Beach37 min
May 20, 5:56 PM EDTSpecial Weather StatementMFLBroward49 min
May 20, 6:03 PM EDTAreal Flood AdvisoryMFLBroward64 min
May 20, 6:30 PM EDTSpecial Weather StatementMFLMiami-Dade30 min
May 20, 6:49 PM EDTSpecial Marine WarningMFL86 min
May 20, 6:58 PM EDTSpecial Weather StatementMFLMiami-Dade62 min
May 20, 7:33 PM EDTSpecial Weather StatementMFLMiami-Dade57 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.